People take NSAID – non steroidal anti inflammatory drugs – for several reasons. They can be used as painkillers (eg after a bone fracture or after surgery), as anti inflammatory medication (eg rheumatic diseases) or to prevent the blood from clotting in patient with cardiovascular diseases. As such, these drugs are very effective. Unfortunately, NSAIDS also have disadvantages in the form of toxic side effects and hypersensitivity reactions.
Toxic side effects are reactions that are related to both the working mechanism and the dosage of the drug and are predictable. NSAID’s are used to prevent blood clotting which makes them useful in patients with cardiovascular disease. The other side is that the patient is also more at risk for easy bruising and more blood loss after a cut or surgery. The same is true for the anti-inflammatory effect: being beneficial for the complaints of inflammation and pain in patients with rheumatic disorders, the same mechanism can affect the stomach and cause gastric ulcers. Although these toxic side effects can be very serious and even life threatening, these are predictable and related to the dose used.
Hypersensitivity reactions are reactions that are unpredictable and that are not dose related. Patients can experience complaints such as urticaria, itching, redness and asthma after taking NSAIDS. In few cases only the doctor can demonstrate an involvement of the immune system by a positive skin or laboratory test and in this situation, the reaction is called an allergic one. In this type of reaction the patient usually reacts to only one type or class of NSAIDs and can tolerate other NSAID’s without problem. If an allergic reaction is suspected, skin testing can be useful for the identification of the culprit drug. More often, a true allergic reaction can not be demonstrated to NSAIDs by skin test or laboratory test although the clinical picture is identical and allergy-like. This we call a non allergic hypersensitivity reaction. If you experience this type of reaction, it often means you do react to several NSAIDs and that you should be tested for alternative drugs safe for you to use in the hospital.
People suffering from nasal polyps and/or asthma are especially at risk for adverse reactions when taking NSAIDS. This is called the Samter triad. Not all people with asthma and/or nasal polyps experience complaints but the risk for a patient with this condition is much higher than in the healthy population.